Please use this identifier to cite or link to this item:
|Scopus||Web of Science®||Altmetric|
|Title:||Refsum's Disease - Use of the intestinal lipase inhibitor, Orlistat, as a novel therapeutic approach to a complex disorder|
|Author:||Perera, Nimalie J.|
Fietz, Michael James
Sullivan, David R.
|Citation:||Journal of Obesity, 2011; 2011:482021|
|Publisher:||Hindawi Publishing Corporation|
|School/Discipline:||School of Molecular and Biomedical Science : Genetics|
|Nimalie J. Perera, Barry Lewis, Huy Tran, Michael Fietz, and David R. Sullivan|
|Abstract:||Refsum's Disease is an inherited metabolic disorder in which a metabolite of branched chain fatty acids accumulates due to lack of appropriate oxidative enzymes. Patients have elevated plasma phytanic acid levels and high concentrations of phytanic acid in a variety of tissues leading to progressive tissue damage. Besides retinal degeneration or retinal dystrophy associated with adult onset retinitis pigmentosa, additional symptoms include chronic polyneuropathy, cerebellar ataxia, sensorineural hearing loss, anosmia, ichthyosis, as well as skeletal, cardiac, hepatic, and renal abnormalities. Current management includes avoidance of dietary sources of branched chain fatty acids and regular plasmapheresis to prevent accumulation of these compounds to ameliorate progressive neurological deficits. Two brothers with Refsum's disease who experienced progressive symptoms despite optimal diet and plasmapheresis were commenced on a novel therapy. We report the effect of the intestinal lipase inhibitor, Orlistat, which led to significant reduction (P-value <0.001 on 2-sample unpaired t-test) of mean preplasmapheresis phytanic acid levels with retardation of the progression of most of their dermatological and neurological symptoms.|
|Rights:||© 2011 Nimalie J. Perera et al.|
|Appears in Collections:||Genetics publications|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.